0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Amiodarone-Induced Delirium
JOHN J. BARRY, M.D.; KRISTAL FRANKLIN, PHARM.D.
Am J Psychiatry 1999;156:1119-1119.

To the Editor: Amiodarone is a class III antiarrhythmic with neurologic toxicity, but there have been rarely reported psychiatric disturbances. The English literature contains one other case report of amiodarone-induced delirium (1).

Mr. A was a 54-year-old man with a history of idiopathic cardiomyopathy and congestive heart failure with ventricular tachycardia who was admitted for worsening congestive heart failure and a new onset of atrial fibrillation. He was discharged 4 days later on a new drug regimen that included bumetanide, 4 mg b.i.d., enalapril, 20 mg b.i.d., and amiodarone, 400 mg b.i.d. Four days after his discharge, Mr. A’s wife reported that he was experiencing mental status changes consisting of depression, paranoia, lessened sleep, and rambling speech. After 3 days of persistent altered mental status, she brought him to the emergency department. Mr. A was evaluated and sent home with a lower dose of amiodarone (200 mg b.i.d.). His mental status and ability to sleep initially improved but distinctly worsened 3 days later.

Mr. A was subsequently admitted to the psychiatry service with confusion, tangential thinking, labile affect, and a new macular rash on his extremities. Laboratory test results were normal except for a serum sodium level of 127 meq/liter and a BUN of 35 mg/dl. The results of a computerized tomographic scan of the head were normal. Mr. A had no previous psychiatric history. All drugs were discontinued, and he received 2 mg each of haloperidol and lorazepam.

On the fourth hospital day, he was alert and oriented with good memory and concentration, and the rash noted on admission had disappeared. However, on this same day, he was transferred to the cardiac critical care unit with worsening congestive heart failure, renal dysfunction, and a serum potassium level of 6.9 meq/liter, a creatinine level of 1.8 mg/dl, and a sodium level of 126 meq/liter.

After 5 days in the cardiac critical care unit (his ninth hospital day), Mr. A resumed taking amiodarone, 200 mg/day, for worsening atrial fibrillation. No other medications were added. Mr. A received 3 days of amiodarone treatment, and on the fourth day, he was noted to be increasingly agitated, confused, and paranoid. He was subsequently treated with haloperidol. Four days after discontinuing the amiodarone, Mr. A returned once again to his baseline normal mental status. Laboratory values and cardiac perfusion remained abnormal, but no further mental status changes occurred. On hospital day 22, Mr. A died because of progressive heart failure.

Neurologic toxicity with amiodarone has been reported (2). Mr. A had a more rapid onset of delirium than the patient reported by Trohman et al. (1), but his symptoms subsided within a similar time frame, both initially and upon rechallenge. This variability may be explained by the drug’s large volume of distribution and its elimination half-life of 26 to 100 days.

Other diagnoses contributing to mental status changes could not be completely ruled out. However, the temporal relationship between Mr. A’s amiodarone use and the onset and resolution of delirium is compelling.

Trohman RG, Castellanos D, Castellanos A, Kessler KM: Amiodarone-induced delirium. Ann Intern Med  1988; 108:68–69
[PubMed]
 
Charness ME, Morady F, Scheinman MM: Frequent neurologic toxicity associated with amiodarone therapy. Neurology  1984; 34:669–671
[PubMed]
 
+

References

Trohman RG, Castellanos D, Castellanos A, Kessler KM: Amiodarone-induced delirium. Ann Intern Med  1988; 108:68–69
[PubMed]
 
Charness ME, Morady F, Scheinman MM: Frequent neurologic toxicity associated with amiodarone therapy. Neurology  1984; 34:669–671
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 37.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles